zbMATH — the first resource for mathematics

Resolvent estimates for elliptic finite element operators in one dimension. (English) Zbl 0806.65096
The paper deals with an elliptic one-dimensional operator \(Au= -(au')'+ bu'+ c\), where the coefficients \(a\), \(b\), \(c\) are smooth functions defined on \(\Omega= (0,1)\) and the Dirichlet boundary condition \(u(0)= u(1)= 0\) is assumed. Let \(S_ h\subset H^ 1_ 0(\Omega)\) be the space of spline functions connected with a decomposition of \(\Omega\) with diameter \(h\) and let \(A_ h\) be the corresponding finite element approximation of \(A\). In the first part of the paper some \(L_ p\)- estimates \((0\leq p\leq \infty)\) for the operators \((\lambda I+ A)^{-1}\) and \((\lambda I+ A_ h)^{-1}\), with complex \(\lambda\), are proved.
The second part is devoted to the approximate solution of the parabolic problem \(u_ t+ Au= f(x,t)\), \(u(0,t)= u(1,t)= 0\), \(u(x,0)= u_ 0(x)\) for \(x\in \Omega\), \(t>0\). Error estimates are given for the following approximate problems: (i) semidiscretization by the finite element method with respect to \(x\) and with continuous time, (ii) full discretization by the finite element method with respect to \(x\) and by various methods, particularly by the Euler backward difference method and by the Crank- Nicolson scheme, with respect to \(t\).

65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
35K15 Initial value problems for second-order parabolic equations
Full Text: DOI
[1] Garth A. Baker, James H. Bramble, and Vidar Thomée, Single step Galerkin approximations for parabolic problems, Math. Comp. 31 (1977), no. 140, 818 – 847. · Zbl 0378.65061
[2] Philip Brenner, Michel Crouzeix, and Vidar Thomée, Single-step methods for inhomogeneous linear differential equations in Banach space, RAIRO Anal. Numér. 16 (1982), no. 1, 5 – 26 (English, with French summary). · Zbl 0477.65040
[3] M. Crouzeix, S. Larsson, S. Piskarëv, and V. Thomée, The stability of rational approximations of analytic semigroups, BIT 33 (1993), no. 1, 74 – 84. · Zbl 0783.65050 · doi:10.1007/BF01990345 · doi.org
[4] M. Crouzeix and V. Thomée, The stability in \?_\? and \?\textonesuperior _\? of the \?\(_{2}\)-projection onto finite element function spaces, Math. Comp. 48 (1987), no. 178, 521 – 532. · Zbl 0637.41034
[5] G. Da Prato and P. Grisvard, Sommes d’opérateurs linéaires et équations différentielles opérationnelles, J. Math. Pures Appl. (9) 54 (1975), no. 3, 305 – 387 (French). · Zbl 0315.47009
[6] G. Da Prato and E. Sinestrari, Differential operators with nondense domain, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), no. 2, 285 – 344 (1988). · Zbl 0652.34069
[7] Jim Douglas Jr., Todd Dupont, and Lars Wahlbin, Optimal \?_\infty error estimates for Galerkin approximations to solutions of two-point boundary value problems, Math. Comp. 29 (1975), 475 – 483. · Zbl 0306.65053
[8] Stig Larsson, Vidar Thomée, and Lars B. Wahlbin, Finite-element methods for a strongly damped wave equation, IMA J. Numer. Anal. 11 (1991), no. 1, 115 – 142. · Zbl 0718.65070 · doi:10.1093/imanum/11.1.115 · doi.org
[9] B. S. Mitjagin and E. M. Semenov, Absence of interpolation of linear operators in spaces of smooth functions, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977), no. 6, 1289 – 1328, 1447 (Russian). · Zbl 0369.46033
[10] C. Palencia, A stability result for sectorial operators in Banach spaces, SIAM J. Numer. Anal. 30 (1993), no. 5, 1373 – 1384. · Zbl 0794.65053 · doi:10.1137/0730071 · doi.org
[11] C. Palencia, On the stability of variable stepsize rational approximations of holomorphic semigroups, Math. Comp. 62 (1994), no. 205, 93 – 103. · Zbl 0801.65050
[12] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. · Zbl 0516.47023
[13] Eugenio Sinestrari, On the abstract Cauchy problem of parabolic type in spaces of continuous functions, J. Math. Anal. Appl. 107 (1985), no. 1, 16 – 66. · Zbl 0589.47042 · doi:10.1016/0022-247X(85)90353-1 · doi.org
[14] Vidar Thomée and Lars B. Wahlbin, Maximum-norm stability and error estimates in Galerkin methods for parabolic equations in one space variable, Numer. Math. 41 (1983), no. 3, 345 – 371. · Zbl 0515.65082 · doi:10.1007/BF01418330 · doi.org
[15] Lars B. Wahlbin, A quasioptimal estimate in piecewise polynomial Galerkin approximation of parabolic problems, Numerical analysis (Dundee, 1981) Lecture Notes in Math., vol. 912, Springer, Berlin-New York, 1982, pp. 230 – 245. · Zbl 0515.65083
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.